Q & A Library
Too Much B12?
Can you take too much vitamin B12? I have been taking 5,000 mcg under the tongue for about three months because it seems to give me more energy. Lately, I have been feeling excessively tired with no motivation and was wondering if this might be the cause.
Answer (Published 1/14/2010)
Vitamin B12, also known as cyanocobalamin, is a water-soluble vitamin that helps maintain red blood and nerve cells and is needed to make DNA. B12 may also help prevent hearing loss and cognitive decline by increasing blood flow to the inner ear and brain.
Indeed, a study published in 2008 suggested that seniors with the highest levels of vitamin B12 were six times less likely to exhibit brain atrophy than those in the study whose B12 levels were lower. Research has linked brain atrophy with Alzheimer's disease and other forms of cognitive impairment.
Vitamin B12 is found in meat, poultry, fish, eggs and dairy products. However, the older you are, the less well you absorb it from foods (because decreased stomach acid, common in those over the age of 50, hinders separation of B12 from protein in meat and other animal products).
The fatigue and lack of motivation you describe can't be attributed to the amount of B12 you've been taking. This vitamin is not toxic, so you don't have to worry that too much could be harmful. In fact, fatigue (as well as memory loss, balance problems, constipation and depression) are more likely to be symptoms of a B12 deficiency than of getting too much of it.
I suggest that you get a thorough medical checkup to find out what is causing your symptoms.
I recommend that everyone over age 50 (and vegans of any age) take a daily B-50 B-complex supplement that contains B12 along with other B vitamins. Incidentally, I don't routinely recommend B12 shots as occasional tonics or pick-me-ups. People who get these shots often report immediate feelings of warmth, energy and a general glow of health. The effects tend to be short-lived and are most prominent with the first injections, suggestive of a placebo response.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.